Alabama, 2016Damaging Winds in Alabama, June 17, 2016
June 17, 2016 · NWS HUN · 2 events in 2 counties and zones
A band of strong to severe thunderstorms developed around midday into the early afternoon hours across northwest and southern portions of north central Alabama. One of the storms knocked down trees along Alabama Highway 23 near Red Bay and Vina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of strong to severe thunderstorms developed around midday into the early afternoon hours across northwest and southern portions of north central Alabama. One of the storms knocked down trees along Alabama Highway 23 near Red Bay and Vina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 10:02 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 17, 10:02 AM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1102 AM CDT FRI JUN 17 2016
.UPDATE...
Morning update.
&&
.DISCUSSION...
This morning started out muggy with temps ranging in the upper 60s
to upper 70s. However, temps have warmed up towards 90 degrees as of
16Z even with scattered to broken cloud cover in place ahead of the
cold front.
The cold front is currently draped across the TN border and will
progress southward throughout the day. Showers and thunderstorms will
develop along the front with convection expected to begin around 18Z.
The higher chance of precip will be along and south of the TN River
this afternoon with a strong to severe storm possible. The main
hazard with any of the strongest storms would be damaging winds. A
line from Florence to Guntersville and southward has a better chance
to see a stronger storm this afternoon. This is due to the steep
low-level lapse rates, plentiful CAPE, 2 inch PWATS and mid-level
dry air in place ahead of the approaching cold front. HiRes models
show the front moving through the forecast area fairly quickly...so
adjusted the timing of today's POPs/Wx accordingly.
JMS
&&
.AVIATION...
(Issued 642 AM CDT FRI JUN 17 2016)
For 12Z TAFs:
Mostly clear conditions this morning will give way to scattered
clouds...as a cold front moves southward across the region. This
boundary will bring scattered showers and thunderstorms...mainly
from the late morning to late afternoon. Given discrepancies between
forecast model output, did not include TSRA or VCTS for the terminals
given low confidence in timing/placement of convection. The front
should be south of the area by the early evening, with rain chances
ending. Westerly winds in the 5-10kt range in the late morning and
afternoon should become NW-N around 5kt this evening.
RSB
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 17, 10:52 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT FRI JUN 17 2016
ALZ001>010-016-TNZ076-096-097-181015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1152 AM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A SOUTHWARD
MOVING COLD FRONT THIS AFTERNOON, WITH THE GREATEST COVERAGE
EXPECTED TO OCCUR TO THE SOUTH OF THE TENNESSEE RIVER. CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF STRONG TO MARGINALLY SEVERE
STORMS...PRIMARILY TO THE SOUTH OF A LINE EXTENDING FROM CHEROKEE TO
DECATUR AND CROSSVILLE. DAMAGING WIND GUSTS UP TO 60 MPH WILL BE THE
MAIN THREAT, ALONG WITH FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.
OTHERWISE, HEAT INDEX VALUES WILL ONCE AGAIN RISE INTO THE 100 TO 105
DEGREE RANGE FOR MOST OF NORTHWEST ALABAMA PRIOR TO THE ARRIVAL OF
THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A LOW CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION DURING THE
PERIOD FROM TUESDAY THROUGH THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON, BUT MAINLY FOR COUNTIES SOUTH OF THE
TENNESSEE RIVER.
70/DD
In the hours before
Special weather statement, Jun 17, 10:37 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CDT FRI JUN 17 2016
ALZ010-171715-
DE KALB AL-
1137 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB COUNTY UNTIL
1215 PM CDT...
AT 1137 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HENAGAR...OR 8 MILES NORTHEAST OF RAINSVILLE...MOVING SOUTHEAST AT 20
MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
HENAGAR...SYLVANIA...IDER...LITTLE RIVER FALLS...VALLEY HEAD...
HAMMONDVILLE AND MENTONE.
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3444 8558 3441 8561 3437 8563 3436 8566
3434 8568 3457 8586 3468 8569 3454 8552
3453 8551
TIME...MOT...LOC 1637Z 320DEG 17KT 3457 8573
70/DDSpecial weather statement, Jun 17, 10:55 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT FRI JUN 17 2016
ALZ002>004-171745-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1155 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE...COLBERT
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1245 PM CDT...
AT 1154 AM CDT...DOPPLER RADAR INDICATED A SEVERAL STRONG
THUNDERSTORMS SOUTH OF THE TENNESSEE RIVER BETWEEN CHEROKEE AND
LEIGHTON. ALL STORMS WERE MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...LITTLEVILLE...
LEIGHTON...BELGREEN...CROOKED OAK...HATTON AND SPRING VALLEY.
LAT...LON 3471 8808 3476 8785 3473 8781 3474 8776
3477 8771 3480 8761 3459 8732 3441 8782
TIME...MOT...LOC 1654Z 314DEG 12KT 3470 8763
70/DDThunderstorm Wind, Colbert
- When
- June 17, 11:22 AM CST to 11:25 AM CST
- Where
- Colbert County, 0.73 mi ESE of Littleville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 34.577, -87.658
A tree was knocked down along Osborn Hill Road.
Thunderstorm Wind, Franklin
- When
- June 17, 12:05 PM CST to 12:08 PM CST
- Where
- Franklin County, 0.72 mi SW of Burleson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.412, -88.038
Six large trees were knocked down along CR 23 between Red Bay and Vina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640645, 640646.